Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Gastroenterol. 1994 Oct;19(3):242-7.

Cholestatic hepatitis after ingestion of chaparral leaf: confirmation by endoscopic retrograde cholangiopancreatography and liver biopsy.

Author information

1
Section of Rheumatology, University of Wisconsin, Madison.

Abstract

The use of herbal and other "natural" health products by healthy and ill people is more common than is appreciated by many health care providers. Since most of these substances are not categorized as medicines, they are exempt from U.S. Government approval processes, and are essentially uncontrolled. In this article we describe a patient who developed painless jaundice, fatigue, and pruritus after taking chaparral tablets, 160 mg/day, for approximately 2 months. Serial liver biopsies and serum chemistries documented severe cholestasis and hepatocellular injury, i.e., a severe cholangiolitic hepatitis. Serum enzyme levels were markedly elevated: alk. phos. to four-fold, alanine aminotransferase and aspartate aminotransferase to 25-fold, total bilirubin to 30-fold, and gamma-glutamyl transpeptidase to 35-fold. Endoscopic retrograde cholangiopancreatography showed smooth, but severely narrowed biliary ducts without sclerosing cholangitis, distal obstruction, tumor, or stenosis. The diagnosis remained in doubt until the publication of two cases of chaparral hepatotoxicity. Because of the similarity of our patient's illness to those cases we concluded that chaparral was almost certainly the cause. Chaparral, also known as creosote or greasewood, is used by some practitioners to treat a diverse group of ailments including ethanol withdrawal. This report should heighten the awareness by primary care physicians and gastroenterologists that any chaparral herbal preparation is a potential hepatotoxin that can lead to serious illness.(ABSTRACT TRUNCATED AT 250 WORDS)

PMID:
7806838
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center